Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 134, NWS Albuquerque, NM

July 15, 2003Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 15, 2003, 7:18 PM MDT for Colfax County, New Mexico. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2003, 7:18 PM MDT (01:18 UTC)
Expired
Jul 15, 2003, 8:15 PM MDT
In force
57 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3756 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WUUS55 KABQ 160118
SVRABQ
NMC007-160215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
717 PM MDT TUE JUL 15 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 815 PM MDT

* AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER FARLEY...OR ABOUT 26 MILES EAST 
  OF SPRINGER. THIS STORM WILL MEANDER VERY SLOWLY TO THE EAST.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF
60 MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3639 10424 3625 10420 3623 10401 3642 10401

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:07 PM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 15, 3:07 PM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
307 PM MDT TUE JUL 15 2003

MAIN FORECAST CHALLENGE WILL BE DETERMINING HOW MUCH...IF ANY...OF
THE REMAINS OF CLAUDETTE WILL MAKE IT INTO OUR FORECAST AREA.

UPPER HIGH CONTINUES TO DRIFT N AND WILL BE CENTERED PRIMARILY OVER
CO THROUGH THE REMAINDER OF THE WEEK...THEN IS FORECAST TO DROP S
AGAIN TO AROUND THE 4 CORNERS AREA THIS WEEKEND AND INTO NEXT WEEK.
THE N MOVEMENT OF THE HIGH IS IN RESPONSE TO WHAT IS NOW TROPICAL
STORM CLAUDETTE. THE EXACT TRACK OF THIS STORM WILL DETERMINE HOW
MUCH MOISTURE CAN GET DRAWN INTO OUR FORECAST AREA. AS USUAL THE
MODELS DIFFER SOMEWHAT ON THIS TRACK...WITH THE ETA/META AND NGM
FARTHER S THAN THE GFS...EUROPEAN AND NOGAPS. HOWEVER...EVEN THE
NORTHERN TRACK WOULD BARELY BRUSH OUR SOUTHERN ZONES WITH PRECIP
IN THE WED NIGHT THROUGH THU NIGHT PERIOD. THUS WILL CONTINUE THE
CURRENT IDEA OF ONLY ISOLATED POPS THROUGH THE REMAINDER OF THE
WEEK. WILL KEEP THE SE ZONES RAIN FREE THIS EVENING AND MUCH OF THE
E ON WED AS SUBSIDENCE LIKELY TO SUPRESS CONVECTION THIS AREA AHEAD
OF REMAINS OF CLAUDETTE. HIGHEST POPS WED NIGHT THROUGH THU NIGHT
MOSTLY OVER THE W AND SC MOUNTAINS...WHILE THE NE AND EC PLAINS ARE
DRY. SLIGHT POPS IN THE W AND CNTRL ON FRI WITH THE E DRY.

UPPER HIGH DRIFTS SLOWLY BACK S THIS WEEKEND AND EARLY NEXT WEEK AND
BECOMES CENTERED OVER OR NEAR THE 4 CORNERS AREA WELL INTO NEXT
WEEK. ONSET OF THE MONSOON WILL HAVE TO WAIT A WHILE WITH ONLY
LIMITED MOSITURE BRINGING ISOLATED MAINLY MOUNTAIN STORMS THIS
WEEKEND AND EARLY NEXT WEEK.

RAISED MAX AND A FEW MIN TEMPS NW ZONES THROUGH MUCH OF THE FORECAST
PERIOD. BELIEVE GUIDANCE TEMPS NOT WARM ENOUGH IN THIS AREA PER LAST
COUPLE OF DAYS...AND ONCE UPPER HIGH BUILDS BACK OVER THIS AREA THEY
MAY NOT BE WARM ENOUGH AGAIN.

PRELIMINARY NUMBERS...

FARMINGTON................ 068/097 067/097 067 40111
GALLUP.................... 058/095 056/094 057 40111
GRANTS.................... 063/094 061/092 061 40111
GLENWOOD.................. 062/100 060/092 060 40111
CHAMA..................... 048/087 047/086 048 40222
LOS ALAMOS................ 064/091 060/089 060 40211
RED RIVER................. 047/082 045/081 046 40222
TAOS...................... 056/094 055/093 054 40211
SANTA FE.................. 062/092 060/090 059 40211
SANTA FE AIRPORT.......... 065/096 063/094 062 40211
ESPANOLA.................. 063/096 061/094 060 40111
ALBUQUERQUE HEIGHTS....... 074/098 072/097 070 40111
ALBUQUERQUE VALLEY........ 070/101 068/100 066 40111
ALBUQUERQUE FOOTHILLS..... 070/096 068/095 066 40111
ALBUQUERQUE WEST MESA..... 075/099 073/098 071 40111
SOCORRO................... 068/102 066/095 064 40111
SANDIA PARK/CEDAR CREST... 063/089 061/087 060 40211
MORIARTY/ESTANCIA......... 060/092 058/091 056 40211
CARRIZOZO................. 066/100 063/093 060 40111
RUIDOSO................... 060/088 057/082 052 40111
RATON..................... 054/088 054/090 052 40211
LAS VEGAS................. 056/088 055/088 054 40211
ROY....................... 066/093 066/094 064 40200
CLAYTON................... 066/095 065/096 064 40100
SANTA ROSA................ 067/096 067/096 065 40100
TUCUMCARI................. 068/098 070/098 066 40100
FORT SUMNER............... 068/096 068/095 066 40000
CLOVIS.................... 068/094 068/095 067 40000
PORTALES.................. 068/095 068/096 067 40000
ROSWELL................... 069/098 068/094 068 40000

.ABQ...NONE.

CHJ
Hazardous weather outlook, Jul 15, 6:00 AM MDT, 13 hours 18 minutes before
NMZ001>021-026-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY DOWNBURST WINDS TO 40 OR 50 MPH COULD OCCUR NEAR
ISOLATED THUNDERSTORMS ANYWHERE NORTH AND WEST OF A LINE FROM CLOVIS
TO ROSWELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.